Texas, 2021

Hail in Texas, February 25, 2021

February 25, 2021 · NWS SHV · 3 events in 2 counties and zones

A shallow cold front moved south through East Texas and North Louisiana during the morning hours of February 25th, before becoming stationary during the afternoon over Southeast Texas and Central Louisiana. Meanwhile, a moist southwest flow aloft continued over the Ark-La-Tex ahead of an upper trough that ejected east out of the Southern Rockies and into the Southern Plains, with ripples in this…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A shallow cold front moved south through East Texas and North Louisiana during the morning hours of February 25th, before becoming stationary during the afternoon over Southeast Texas and Central Louisiana. Meanwhile, a moist southwest flow aloft continued over the Ark-La-Tex ahead of an upper trough that ejected east out of the Southern Rockies and into the Southern Plains, with ripples in this flow contributing to the development of scattered to numerous showers and thunderstorms across North and Northeast Texas, Southwest Arkansas, and extreme Northern Louisiana well north of the stalled surface front. Elevated instability ahead of the upper trough enhanced large scale ascent, resulting in some of these storms to become severe across Red River and Bowie Counties in Northeast Texas during the mid and late evening hours. Large hail fell from these storms, with hail larger than golfballs falling in Bogota before weakening as it entered Bowie County. These storms weakened after midnight as the elevated instability weakened, and showers became widespread across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 25, 6:31 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 25, 6:31 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
631 PM CST Thu Feb 25 2021

.AVIATION...

For the ArkLaTex terminals, busy night with fast moving elevated
thunderstorms in the pattern moving ENE around 45KT. Some pea
sized to maybe quarter sized, esp at altitude hail possible.
Sfc winds will prevail NE5-15KT with climb winds SE off the deck
quickly veering to SW20-50KT up to 10kft and then FL winds WSW
75-115KT from FL200-FL350. MOD icing 11-15kft with decent
saturation on our wx balloon. Short wave will energy will move
by allowing stationary front to our south to lift northward
Friday./24/

&&

.PREV DISCUSSION... /issued 320 PM CST Thu Feb 25 2021/

SHORT TERM.../Tonight through Friday Night/

The weak cold front has become stationary across the extreme
southern sections of our CWA, generally along a a line from Lufkin
Texas to Jena Louisiana. Noticeably cooler conditions have moved
into the region in wake of the front, with temps running 10 to 15
degrees below this same time on yesterday. Extensive cloud cover
today has also aided in lower temperatures. As expected, starting
to see returns on radar as isentropic ascent starts to ramp up.
Look for this trend to continue through the evening with steady
uptick in upper forcing from the west, as an upper trough moves
out of the Rockies into the Southern Plains.

As the trough to our west moves our way tonight, look for moderate
to heavy rainfall to develop across our region during the
overnight hours, especially in the vicinity of an 850mb theta-e
axis near and north of the I-20 Corridor. There is also a marginal
severe weather threat. With elevated instability across the
region along with effective bulk shear near 50 kts, and mid-level
lapse rates approach 8 C/km, stronger storms could produce hail
above severe limits.

The stalled sfc boundary will return back to the north as a warm
front on Friday, bringing southerly winds and warm air advection
back into the region. The region will remain in southwest flow
aloft, and weak impulses will continue to move across the region.
Although large scale forcing will be diminished as the upper
trough pushes east of the region, rain chances will remain across
the region near the positioning of the stalled sfc boundary. The
best chances appear to be along a corridor from LFK to SHV, to
near MLU. Just how far north this boundary returns will determine
fcst temps on Friday with 70s likely south of the boundary and
50s north of the boundary. /20/

LONG TERM....LONG TERM.../Saturday through Thursday/

SWrly flow aloft will resume Saturday ahead of a longwave trough
that will begin to develop during the afternoon over the Great Basin
and Cntrl Rockies, before amplifying Saturday night/Sunday morning
in the Desert SW. At the sfc, a stationary bndry lingering over
Lower E TX into N LA will begin to lift N as a warm front, with weak
convergence along the retreating front and PVA in the SWrly flow
aloft contributing to sct convection development near and N of the
front. Have increased pops to likely by Saturday afternoon along/N
of the I-30 corridor, with a wide range in temps expected from N to
S with some breaks possible in the strong warm advection regime S of
the front contributing to temps climbing into the mid and upper 70s.
This front should mix N of the region Saturday evening before
stalling, as a cold front begins to shift SE through OK and into the
Ozarks. Thus, moisture pooling will help to enhance continued
convection development across SE OK/SW AR Saturday night, before the
shallow frontal bndry drifts SE into NE TX/SW AR Sunday. Convection
will increase along/ahead of the front Sunday as perturbations
traverse the SW flow ahead of the longwave trough, with pops
increased to categorical for much of the region ahead of the front.

This bndry should gradually shift S through the remainder of the
area Sunday night, although elevated post-frontal isentropic forcing
will continue through Tuesday morning before the parent trough over
the Desert SW quickly ejects NE through the Red River Valley and
into the Ozarks Tuesday. Dry slotting ahead of the trough should
taper the convection from W to E Tuesday, although the shallow post-
frontal air mass does not look to be deep enough to scour the cigs
completely through midweek. Some insolation though should result in
temps returning back to near or above normal through the end of the
long term period. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  50  62  54  73 / 100  80  60  50
MLU  51  66  58  75 /  80  60  50  40
DEQ  45  56  45  64 / 100  30  20  70
TXK  47  56  49  65 / 100  70  50  60
ELD  46  57  50  69 / 100  80  70  50
TYR  48  60  52  73 / 100  70  30  50
GGG  48  61  52  73 / 100  80  50  50
LFK  59  73  58  77 /  80  50  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/20/15
Hazardous weather outlook, Feb 25, 11:42 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1142 AM CST Thu Feb 25 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1142 AM CST Thu Feb 25 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase late this afternoon
through tonight across Northeast Texas, Southeast Oklahoma,
Southwest Arkansas, and portions of North Louisiana, north of a
stationary front over Southeast Texas and Central Louisiana, and
ahead of an approaching upper level disturbance. Given the extent
of instability aloft, isolated strong to severe thunderstorms will
be possible over these areas, capable of producing large hail and
possibly locally gusty winds. Locally heavy rainfall will also be
possible as well where these storms move repeatedly over the same
areas, which may result in minor flooding of low lying, poor
drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers and thunderstorms will be ongoing Friday morning across
portions of Southern Arkansas, East Texas, and North Louisiana,
before diminishing from west to east during the day with the
departure of the upper level disturbance. An isolated strong to
severe thunderstorm can not be ruled out Friday morning over these
areas, capable of producing large hail and locally gusty winds,
before these threat diminish for the afternoon. Isolated to
scattered showers and a few thunderstorms may redevelop along and
north of the front as it drifts north into portions of Lower East
Texas and North Louisiana Friday night, before the front lifts
back north as a warm front out of the region Saturday. Additional
showers and thunderstorms will increase across the region Sunday
afternoon through Tuesday as a cold front gradually shifts back
southeast through the area. The threat for isolated strong to
severe thunderstorms and locally heavy rainfall can not be ruled
out across the region during this timeframe, before drier
conditions settle in by Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed tonight for portions
of Northeast Texas, extreme Southeast Oklahoma, Southwest
Arkansas, and extreme Northern Louisiana.

15

In the hours before

Special weather statement, Feb 25, 3:52 PM CST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Shreveport LA
352 PM CST Thu Feb 25 2021

ARZ060-070-071-TXZ097-112-252230-
Hempstead AR-Lafayette AR-Miller AR-Cass TX-Bowie TX-
352 PM CST Thu Feb 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...NORTHERN
MILLER...NORTH CENTRAL LAFAYETTE...NORTHEASTERN CASS AND SOUTHEASTERN
BOWIE COUNTIES UNTIL 430 PM CST...

At 352 PM CST, Doppler radar was tracking a strong thunderstorm near
Wake Village, moving northeast at 60 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Texarkana, Hope, Wake Village, Nash, Perrytown, Mandeville, Genoa,
Mount Pleasant, Domino, Patmos, Pleasant Hill, Hervey, Homan and
Piney Grove.

LAT...LON 3322 9414 3339 9425 3377 9348 3346 9349
TIME...MOT...LOC 2152Z 241DEG 54KT 3335 9411

15
Special weather statement, Feb 25, 4:59 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
459 PM CST Thu Feb 25 2021

TXZ124-125-136>138-150-252345-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Wood TX-Rusk TX-
459 PM CST Thu Feb 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...WESTERN
HARRISON...NORTHWESTERN RUSK...SOUTHEASTERN WOOD...UPSHUR AND GREGG
COUNTIES UNTIL 545 PM CST...

At 458 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Lindale, or 9 miles north of Tyler, moving east at
55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tyler, Longview, Kilgore, White Oak, Gladewater, Gilmer, Lindale,
Hallsville, Big Sandy, Hawkins, Ore City, Clarksville City, East
Mountain, Diana, Liberty City, West Mountain, Cedar Springs,
Lakeport, Noonday and New Chapel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 9472 3282 9469 3282 9470 3280 9470
      3278 9467 3238 9451 3225 9541 3250 9550
TIME...MOT...LOC 2258Z 248DEG 46KT 3246 9529

09
Special weather statement, Feb 25, 5:50 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
550 PM CST Thu Feb 25 2021

TXZ124-125-136>138-260030-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Wood TX-
550 PM CST Thu Feb 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...WEST CENTRAL
HARRISON...SOUTHEASTERN WOOD...SOUTHERN UPSHUR AND GREGG COUNTIES
UNTIL 630 PM CST...

At 549 PM CST, Doppler radar was tracking a strong thunderstorm over
Edom, or 17 miles southeast of Canton, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tyler, Longview, Kilgore, White Oak, Gladewater, Gilmer, Lindale,
Hallsville, Big Sandy, Hawkins, Ore City, Clarksville City, East
Mountain, Diana, Liberty City, West Mountain, Winona, Union Grove,
Warren City and Red Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 9472 3249 9457 3227 9546 3230 9545
      3231 9546 3236 9545 3237 9546 3237 9547
      3239 9550 3242 9551 3243 9554 3245 9555
      3248 9559 3254 9559
TIME...MOT...LOC 2349Z 250DEG 45KT 3241 9561

44
Special weather statement, Feb 25, 6:07 PM CST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
607 PM CST Thu Feb 25 2021

LAZ001-002-TXZ126-138-260045-
Bossier LA-Caddo LA-Harrison TX-Marion TX-
607 PM CST Thu Feb 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO AND
NORTHWESTERN BOSSIER PARISHES...SOUTHEASTERN MARION AND NORTHEASTERN
HARRISON COUNTIES UNTIL 645 PM CST...

At 607 PM CST, Doppler radar was tracking a strong thunderstorm near
Woodlawn, or 7 miles northeast of Marshall, moving east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Blanchard, Benton, Oil City, Mooringsport, Belcher,
Gilliam, Karnack, Woodlawn, Gray, Scottsville, Uncertain, Dixie,
Alden Bridge, Rocky Mount, Caddo Lake, Linton, Bellevue, Cavett and
Leigh.

LAT...LON 3247 9432 3270 9440 3293 9357 3267 9348
TIME...MOT...LOC 0007Z 252DEG 45KT 3262 9427

44
Special weather statement, Feb 25, 6:28 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
628 PM CST Thu Feb 25 2021

ARZ073-LAZ004-006-260115-
Union AR-Union LA-Claiborne LA-
628 PM CST Thu Feb 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY...
NORTHWESTERN UNION AND NORTHEASTERN CLAIBORNE PARISHES UNTIL 715 PM
CST...

At 628 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Bernice, or 11 miles south of Junction City, moving
northeast at 65 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Huttig, Bernice, Strong, Cooley, Lapile, Junction City, Lisbon,
Felsenthal, Spearsville, Lillie, New London, Antioch, Aurelle,
Oakland, Taylorville, Summerfield, Corney Lake and Lockhart.

LAT...LON 3276 9277 3276 9282 3290 9293 3326 9223
      3323 9223 3323 9222 3321 9223 3320 9221
      3321 9218 3316 9217 3317 9215 3316 9211
      3312 9212 3311 9214 3307 9213 3307 9211
      3304 9211
TIME...MOT...LOC 0028Z 241DEG 55KT 3287 9278

44
Special weather statement, Feb 25, 6:40 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
640 PM CST Thu Feb 25 2021

LAZ001-TXZ125-126-137-138-260130-
Caddo LA-Upshur TX-Gregg TX-Harrison TX-Marion TX-
640 PM CST Thu Feb 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CADDO PARISH...
SOUTHEASTERN MARION...CENTRAL HARRISON...SOUTHEASTERN UPSHUR AND
CENTRAL GREGG COUNTIES UNTIL 730 PM CST...

At 640 PM CST, Doppler radar was tracking a strong thunderstorm near
Longview, moving east at 60 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Longview, Marshall, White Oak, Vivian, Hallsville, Jefferson, Oil
City, East Mountain, Mooringsport, Karnack, Woodlawn, Smithland,
Berea, Harleton, Gray, Uncertain, Nesbitt, Caddo Lake, Leigh and
Judson.

LAT...LON 3265 9489 3288 9415 3288 9404 3292 9404
      3294 9397 3266 9385 3240 9479
TIME...MOT...LOC 0040Z 251DEG 52KT 3258 9476

44

The radar

The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Red River

When
February 25, 9:38 PM CST
Where
Red River County, 0.24 mi E of Bogata
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
33.470, -95.216

Hail larger than golfballs fell in Bogota.

Hail, Bowie

When
February 25, 10:35 PM CST
Where
Bowie County, 1.55 mi N of Nash
Measured
1 in hail
Reported by
Public
Coordinates
33.453, -94.130

Quarter size hail fell at I-30 and Kings Highway.

Hail, Bowie

When
February 25, 10:37 PM CST
Where
Bowie County, 0.89 mi NE of Holland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.480, -94.090

Penny size hail fell on the northwest side of Texarkana, TX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939725, 939731, 939732.